Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 27, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 26, 2016, 3:20 AM CDT for Republic County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2016, 3:20 AM CDT (08:20 UTC)
- Expired
- Apr 26, 2016, 4:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 3:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
282 WUUS53 KTOP 260820 SVRTOP KSC157-260915- /O.NEW.KTOP.SV.W.0027.160426T0820Z-160426T0915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 320 AM CDT TUE APR 26 2016 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... REPUBLIC COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 415 AM CDT * AT 319 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BELLEVILLE... MOVING NORTHEAST AT 30 MPH. A SECOND SEVERE STORM WAS LOCATED 5 MILES SOUTHWEST OF COURTLAND...MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... BELLEVILLE...SCANDIA...COURTLAND...NORWAY...REPUBLIC...MUNDEN AND NARKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4000 9737 3965 9761 3966 9793 4000 9793 TIME...MOT...LOC 0819Z 209DEG 24KT 3975 9768 HAIL...1.00IN WIND...<50MPH $$ BB
2 follow-up statements
355 WWUS53 KTOP 260839 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 339 AM CDT TUE APR 26 2016 KSC157-260915- /O.CON.KTOP.SV.W.0027.000000T0000Z-160426T0915Z/ REPUBLIC- 339 AM CDT TUE APR 26 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR REPUBLIC COUNTY... AT 339 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORWAY...MOVING NORTHEAST AT 40 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... BELLEVILLE...SCANDIA...COURTLAND...NORWAY...REPUBLIC...MUNDEN AND NARKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 4000 9737 3965 9761 3966 9793 4000 9793 TIME...MOT...LOC 0839Z 214DEG 33KT 3969 9782 HAIL...1.25IN WIND...<50MPH $$
680
WWUS53 KTOP 260903
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CDT TUE APR 26 2016
KSC157-260915-
/O.CON.KTOP.SV.W.0027.000000T0000Z-160426T0915Z/
REPUBLIC-
403 AM CDT TUE APR 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN REPUBLIC COUNTY...
AT 403 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELLEVILLE...
MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...SCANDIA...MUNDEN AND NARKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4000 9737 3973 9761 3977 9778 4000 9780
TIME...MOT...LOC 0903Z 218DEG 23KT 3981 9769
HAIL...1.75IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:16 AM CDT, 4 minutes earlier.
Area forecast discussion, Apr 26, 3:16 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 316 AM CDT TUE APR 26 2016 .SHORT TERM...(Today and Tonight) Issued at 314 AM CDT TUE APR 26 2016 08Z water vapor shows a closed upper low over eastern UT with a shortwave trough rotating around the southwest quad of the Low. At the surface, low pressure over eastern CO has allowed a very moist airmass to continue advecting north with dewpoints in the lower and middle 60s. With cool temps aloft, the warm moist air at the surface is resulting in a quite a bit of instability as already seen with the morning convection. Overall, a very unstable airmass is likely to remain over the forecast area into tonight. And while deep layer shear could be better, it should be sufficient for storm organization should storms develop. The main uncertainty in the forecast is how everything will eventually play out. The morning convection could end up laying down a decent outflow boundary which may act as an additional focus for storm development later today. Overall the thinking is the morning convection should initially fall apart. Then when and where storms redevelop may largely be driven by mesoscale features. Models show the shortwave trough in the base of the upper low lifting out across the state by the early evening. This increase in large scale forcing should lead to wide spread precip given the amount of instability progged to be in place. The main concern is the potential for a couple tornadoes. With model trends having the surface low further west, this allows surface winds across the forecast area to remain backed to the east and southeast creating favorable hodographs. Models indicate the best low level shear is probably going to develop through the early evening so the tornado threat could last well into the evening. With the steep lapse rates, very large hail will be possible. Additionally the recent rains and available moisture in the atmosphere will increase chances for localized flash flooding. As for temps today, have not gone to far from the model consensus. If areas see some decent sunshine, think highs should again be in the mid 70s to around 80. Lows tonight may end up being a little milder as models are slower to advect dry air in from the west. However expected precip and cold pool effects could cause lows to be a little cooler. The forecast has them ranging from the lower 50s in the west to around 60 in the east. .LONG TERM...(Wednesday through Monday) Issued at 314 AM CDT TUE APR 26 2016 On Wednesday, the upper low will pause and pivot over south central NE and then move nearly due east by late in the day. The now diffuse dryline will have pushed to the eastern edge of the forecast area although the NAM continues to stand alone in holding up this boundary roughly along the Turnpike. While acknowledging the NAM and its relative plausibility, feel that the magnitude of sfc moisture that it maintains in the area seems overdone. So, despite steep lapse rates aloft, any instability left in the are is unlikely to be very impressive. Will still see a chance for storms mainly in far eastern and northern parts of the area near the sfc and upper low and a sfc front that arcs back NW out of MO to these features. Wind shear in these areas is also not particularly impressive with the low becoming more stacked, so while a couple of strong/severe storms can't be ruled out, the more likely scenario seems to point toward minimal severe potential on Wednesday. A few showers or a thunderstorm may linger in northern KS Wednesday night as the upper low tracks east, but expect a dry period for most of the area, and for the entire area on Thursday. Temperatures will be a bit cooler in the wake of this storm system with lows mainly in the 40s and highs on Thursday in the middle 60s to lower 70s. The next storm system, another strong upper low that at least briefly takes on a negative tilt, will begin to kick out into the Plains by early Friday morning with lead energy bringing thunderstorms into western KS and possibly as far east as parts of the local area. Scattered storm chances will persist into Friday but rain and storms are more likely to be widespread by Friday night as model consensus is strong regarding timing and presence of widespread precipitation. Rain chances linger into the first part of next week as the upper low becomes convoluted and stalls over the central Plains. Saturday gives indications as a potential severe weather day, with less chance on Friday. With potential for widespread clouds and periods of precip, severe potential may depend on periods of local warming to increase instability amidst modest to adequate deep layer shear. With the expectation for those widespread clouds, have continued with cooler high temps in the 60s or lower 70s and a bit warmer lows generally in the upper 40s to lower 50s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1205 AM CDT TUE APR 26 2016 Confidence is low on the specifics but concern for limitations remains with light winds and lower levels moistening. Short range models struggling with the near term but pointing to more active convection firing toward 09Z and likely persisting for a few hours. Expect increasing mixing to bring VFR for the late periods. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Barjenbruch AVIATION...65
Hazardous weather outlook, Apr 25, 3:50 PM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT MON APR 25 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-262100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 350 PM CDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO EARLY TUESDAY MORNING. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL. SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS LATE TUESDAY AFTERNOON AND SPREAD EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS TUESDAY EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING AND TORNADOES WILL ALL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE TONIGHT THROUGH TUESDAY MORNING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 3:12 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| Apr 26, 3:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Apr 26, 3:59 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| Apr 26, 4:10 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 39 min |
| Apr 26, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 59 min |
| Apr 26, 4:43 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Apr 26, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 45 min |
| Apr 26, 5:12 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 48 min |
| Apr 26, 5:20 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 40 min |
| Apr 26, 5:33 AM CDT | Areal Flood Advisory | TOP | Washington | 3 hr |
| Apr 26, 5:53 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 67 min |
| Apr 26, 5:56 AM CDT | Areal Flood Advisory | TOP | Marshall | 3 hr |
| Apr 26, 6:04 AM CDT | Flash Flood Warning | TOP | Marshall | 4 hr |
| Apr 26, 6:18 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 27 min |
| Apr 26, 6:36 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 54 min |
| Apr 26, 6:47 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 13 min |
| Apr 26, 6:55 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 20 min |
| Apr 26, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 38 min |
| Apr 26, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 47 min |
| Apr 26, 3:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 45 min |
| Apr 26, 3:23 PM CDT | Tornado Warning | TOP | Lyon, Wabaunsee | 37 min |
| Apr 26, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 43 min |
| Apr 26, 3:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 52 min |
| Apr 26, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 47 min |
| Apr 26, 3:45 PM CDT | Tornado Warning | TOP | Geary, Riley, Wabaunsee | 30 min |
| Apr 26, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 42 min |
| Apr 26, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 35 min |
| Apr 26, 4:13 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 47 min |
| Apr 26, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| Apr 26, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 36 min |
| Apr 26, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| Apr 26, 4:36 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Apr 26, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Apr 26, 4:54 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 3 hr |
| Apr 26, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Apr 26, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 25 min |
| Apr 26, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 45 min |
| Apr 26, 5:01 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 31 min |
| Apr 26, 5:08 PM CDT | Tornado Warning | TOP | Shawnee | 37 min |
| Apr 26, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 46 min |
| Apr 26, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Apr 26, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 15 min |
| Apr 26, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 11 min |
| Apr 26, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 8 min |
| Apr 26, 5:51 PM CDT | River Flood Warning | TOP | Marshall | 3 days |
| Apr 26, 5:51 PM CDT | River Flood Warning | TOP | Marshall | 36 hr |
| Apr 26, 5:52 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 19 min |
| Apr 26, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 48 min |
| Apr 26, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 48 min |
| Apr 26, 6:29 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| Apr 26, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 43 min |
| Apr 26, 6:51 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.